South Dakota, 2017

Flash Flood and Hail in South Dakota, August 12, 2017

August 12, 2017 · NWS ABR · 6 events in 3 counties and zones

Severe thunderstorms brought damaging ping pong hail and flash flooding to parts of central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought damaging ping pong hail and flash flooding to parts of central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 2:21 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 12, 2:21 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
321 PM CDT Sat Aug 12 2017

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CDT Sat Aug 12 2017

Starting to see severe convection get going across the southwest
CWA, which caught some sun this morning/early afternoon and is the
most favorable area of severe storms to develop. SPC Mesoanalysis
page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in
this region. The distinct upper level short wave should provide
plenty of forcing, although CAMS have been relatively unreliable
with how the whole system plays out this evening. Most do show this
current convection sliding east, with another complex dropping out
of North Dakota and across the CWA later this evening. Expect storms
to weaken quickly has they move into a more stable environment east
of the James River Valley.

The  low pressure system responsible for all the shower and
thunderstorm activity will linger into Sunday morning with
precipitation chances across the eastern CWA through a good chunk
of the afternoon. May also see some lower clouds and fog develop
across parts of north central South Dakota early Sunday morning.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Aug 12 2017

The period begins with a weak upper level ridge crossing the region
with dry conditions expected. By Monday night, an upper level trough
and surface frontal boundary will begin crossing the region. This
trough will slowly progress eastward through Wednesday night with
several chances for showers and thunderstorms. The combination of
high PWATS and slow storm motion will likely cause moderate to heavy
rainfall. Another upper level trough will cross the region some time
between Thursday afternoon and Friday night. With timing
disagreement among models, will maintain superblend's low pops.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1245 PM CDT Sat Aug 12 2017

Isolated to scattered shower and thunderstorm activity is
currently ongoing, and is expected to increase in coverage and
intensity this afternoon and evening. The strongest storms may
produce gusty winds, large hail and heavy rain. Will monitor TAF
sites and amened as necessary. Models also suggest lowering of
CIGS to the MVFR, perhaps IFR, category toward early Sunday
morning before the low pressure system exits the region later
Sunday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Serr
LONG TERM...SD
AVIATION...Serr
Hazardous weather outlook, Aug 12, 3:15 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017

MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.

Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

Connelly

In the hours before

Special weather statement, Aug 12, 9:58 AM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1058 AM CDT SAT AUG 12 2017

SDZ035-036-121645-
Hughes SD-Hyde SD-
1058 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HYDE AND EAST
CENTRAL HUGHES COUNTIES UNTIL 1145 AM CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Degrey Rec Area, or 21 miles southwest of
Highmore, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Hyde
and east central Hughes Counties.

LAT...LON 4429 9986 4441 9988 4445 9960 4423 9948
TIME...MOT...LOC 1557Z 255DEG 15KT 4436 9981

SD
Special weather statement, Aug 12, 10:07 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1107 AM CDT SAT AUG 12 2017

SDZ016-034-121645-
Sully SD-Potter SD-
1107 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SULLY AND SOUTH
CENTRAL POTTER COUNTIES UNTIL 1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton Bay Rec Area, or 13 miles northwest of Onida, moving east at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Sully
and south central Potter Counties.

LAT...LON 4479 10032 4491 10032 4498 10012 4477 10012
TIME...MOT...LOC 1607Z 265DEG 8KT 4485 10026

SD
Special weather statement, Aug 12, 10:58 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1158 AM CDT SAT AUG 12 2017

SDZ036-121745-
Hyde SD-
1158 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HYDE COUNTY UNTIL 1245
PM CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Holabird, or 10 miles southwest of Highmore, moving
east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Hyde
County.

LAT...LON 4435 9962 4446 9965 4453 9931 4429 9930
TIME...MOT...LOC 1657Z 263DEG 17KT 4440 9956

SD
Special weather statement, Aug 12, 11:10 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1210 PM CDT SAT AUG 12 2017

SDZ036-121745-
Hyde SD-
1210 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HYDE COUNTY UNTIL 1245 PM
CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holabird, or 8 miles northwest of Highmore, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Hyde
County.

LAT...LON 4458 9959 4469 9963 4473 9931 4456 9931
      4455 9932
TIME...MOT...LOC 1710Z 262DEG 23KT 4463 9954

SD
Special weather statement, Aug 12, 12:11 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
111 PM CDT SAT AUG 12 2017

SDZ036-037-121900-
Hand SD-Hyde SD-
111 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAND AND
SOUTHEASTERN HYDE COUNTIES UNTIL 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stephan, or 10 miles south of Highmore, moving east at
15 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Hand
and southeastern Hyde Counties.

LAT...LON 4425 9947 4442 9955 4451 9927 4430 9916
TIME...MOT...LOC 1811Z 250DEG 13KT 4436 9942

Serr
Special weather statement, Aug 12, 12:50 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
150 PM CDT SAT AUG 12 2017

SDZ036-037-121930-
Hand SD-Hyde SD-
150 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAND AND EAST
CENTRAL HYDE COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Highmore, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highmore and Ree Heights.

LAT...LON 4452 9944 4462 9944 4466 9913 4451 9912
TIME...MOT...LOC 1850Z 263DEG 14KT 4455 9939

SD

The radar

The Aberdeen radar (KABR), 203 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyman

When
August 12, 2:21 PM CST
Where
Lyman County, 2.87 mi NW of Lyman
Measured
1.25 in hail
Reported by
Public
Coordinates
43.910, -99.770

Hail, Lyman

When
August 12, 2:28 PM CST
Where
Lyman County, 2.87 mi NW of Lyman
Measured
1.25 in hail
Reported by
Public
Coordinates
43.910, -99.770

Hail, Lyman

When
August 12, 2:29 PM CST
Where
Lyman County, 2 mi W of Reliance to 4.02 mi NW of Oacoma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.880, -99.640

A large swath of corn was completely destroyed by ping pong hail from two miles west of Reliance to 8 miles east southeast of Reliance.

Flash Flood, Dewey

When
August 12, 5:00 PM MST to 8:00 PM MST
Where
Dewey County, 6.82 mi E of Trail City to 7.13 mi E of Trail City
Cause
Heavy Rain
Reported by
Public
Coordinates
45.460, -100.590

Two to three inches of heavy rain caused flash flooding of several parts of a road east of Trail City.

Hail, Corson

When
August 12, 5:56 PM MST
Where
Corson County, 4.74 mi SW of Maple Leaf
Measured
1 in hail
Reported by
Public
Coordinates
45.880, -100.980

Thunderstorm Wind, Dewey

When
August 12, 6:33 PM MST
Where
Dewey County, 0.85 mi NE of Ridgeview Jewett Arp
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.090, -100.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719218, 719219, 719220, 719217, 719221, 719222.